Minnesota, 2022Tornadoes in Minnesota, August 28, 2022
August 28, 2022 · NWS MPX · 2 events in 2 counties and zones
A broken line of storms that developed across western Minnesota during the late afternoon, and early evening of Sunday, August 28th. It had initially produced a brief tornado southwest of Prinsburg, Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of storms that developed across western Minnesota during the late afternoon, and early evening of Sunday, August 28th. It had initially produced a brief tornado southwest of Prinsburg, Minnesota. However, as the line moved eastward, storms become more numerous, but didn't produce any more tornadoes or severe weather. Most of the storms were strong but only produced gusty non-severe winds and possibly small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 28, 5:28 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 28, 5:28 PM CST, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
628 PM CDT Sun Aug 28 2022
.DISCUSSION...(This evening through Sunday)
Issued at 253 PM CDT Sun Aug 28 2022
KEY MESSAGES:
- Slight risk of severe storms today with the best chance for severe
in central Minnesota.
- Dry weather and near normal temperatures for the week ahead.
Today and tonight... Persistent low stratus has limited the heating
somewhat across much of Minnesota today. Dew points are lining up
with forecasts though as they are around 70. This has lessened the
instability some, but we are seeing some signs of these clouds
scattering out from southwest to northeast. We should still warm
enough to achieve ML CAPE in the 2000 J/kg area before the frontal
passage later today. Areas farther southwest could even still see
3000 J/kg or more as they have had greater surface heating today.
This front has initiated some convection to our northwest even with
the cooler temperatures. Although we did think that the cooler
temperatures after morning showers yesterday would suppress
instability, but strong WAA changes that quickly. This could happen
again today, so we will be keeping an eye on trends later this
afternoon into the early evening. The latest HREF suggests convection
to occur ahead of and along the cold front moving from west to east
across Minnesota and Wisconsin. The biggest area of uncertainty right
now is how far south along the cold front will see activity. Based
on the newest CAMs and the HREF it suggests that the best chances for
severe weather will be to the north of the Twin Cities in central
Minnesota. Thunderstorms will continue farther south and the Twin
Cities are on the edge of where severe appears most likely.
Regardless of severe potential, thunderstorms still look likely along
much of the front. This afternoon we are still seeing a cap that has
yet to break and it will likely require the lifting mechanism of the
frontal passage to trigger convective initiation. As with other
frontally forced setups it will likely grow upscale quickly into a
linear threat. We could also see some QLCS tornadoes again like last
night. Behind the cold front we begin our cooler and drier period.
Monday through next Sunday... With a ridge building in and surface
high pressure this next week will be cooler with few chances for
precipitation. Monday still has a chance for some showers, mainly
central Minnesota and north, as the weekend's upper low moves out.
This pattern looks to hold until the very end of the period where a
shortwave could move down into the Upper Midwest from Canada. It is
still early to say much about this. Bottom line expect dry weather
and near normal temperatures through at least next weekend. The next
change in pattern looks like it could arrive then with changes in
precipitation chances and temperatures.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 628 PM CDT Sun Aug 28 2022
Thunderstorms are beginning to develop near AXN-RWF. These will
become more numerous through 02Z, mainly across central MN, then
spread east as clusters, impacting the remaining TAF sites in the
late evening to early overnight. Otherwise, VFR conditions are
expected through the period although some light fog may develop at
EAU early Monday morning.
KMSP...Timing on TS this evening appears to be in the 03-05Z window.
Severe gusts to 50+ kts are possible if one of the clusters moves
through.
/OUTLOOK FOR KMSP/
Tue...VFR. Wind WNW 5-15 kts.
Wed...VFR. Wind NNW 5 kts.
Thu...VFR. Wind S 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...NDC
AVIATION...Borghoff
Hazardous weather outlook, Aug 28, 2:01 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
301 PM CDT Sun Aug 28 2022
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
292015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
301 PM CDT Sun Aug 28 2022
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
A cold front will move across the area later today. This will
result in another round of thunderstorms this evening into
tonight. Scattered severe thunderstorms are possible across
central and southern Minnesota into western Wisconsin. Large
hail,damaging winds, and locally heavy rainfall look to be the
primary threats, though a tornado or two can't be ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed this evening.
In the hours before
Local storm report, Aug 28, 3:25 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT SUN AUG 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM TORNADO 3 E ST. PAUL 44.95N 93.04W
08/27/2022 RAMSEY MN NWS STORM SURVEY
TORNADO SPUN UP JUST NORTHEAST OF ST PAUL
DOWNTOWN HOLMAN FIELD AND CONTINUED NORTH
NORTHEAST TO NEAR MAPLEWOOD. TREE DAMAGE
OCCURRED ALONG THE PATH, WHICH IN SOME CASES
LEAD TO STRUCTURAL DAMAGE. MAX WIND OF 75
MPH.
&&
BORGHOFFLocal storm report, Aug 28, 6:57 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
757 PM CDT SUN AUG 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TORNADO 3 SSE BURNSVILLE 44.72N 93.26W
08/27/2022 DAKOTA MN NWS STORM SURVEY
BRIEF EF0 TORNADO OCCURRED NEAR CRYSTAL
LAKE. MULTIPLE TREES SNAPPED. MAX WIND 75
MPH.
0840 PM TORNADO 1 NNW APPLE VALLEY 44.75N 93.22W
08/27/2022 DAKOTA MN NWS STORM SURVEY
A BRIEF TORNADO OCCURRED IN APPLE VALLEY.
SEVERAL LARGE TREES WERE UPROOTED NEAR CEDAR
AVE AND 127TH STREET. STRUCTURAL DAMAGE
OCCURRED DUE TO THE TREE DAMAGE. MAX WIND 85
MPH.
0847 PM TORNADO 2 SSW EAGAN 44.82N 93.16W
08/27/2022 DAKOTA MN NWS STORM SURVEY
BRIEF TORNADO IN EAGAN PRODUCED AN AREA OF
CONCENTRATED TREE DAMAGE NEAR DUCKWOOD DRIVE
AND LEXINGTON AVE. MAX WIND 75 MPH.
0856 PM TORNADO 1 E WEST ST. PAUL 44.90N 93.07W
08/27/2022 DAKOTA MN NWS STORM SURVEY
BRIEF TORNADO UPROOTED OR SNAPPED NUMEROUS
LARGE TREES NORTH OF THOMPSON AVE TO THE
WEST SIDE OF HIGHWAY 52. MAX WIND 85 MPH.
&&Local storm report, Aug 28, 7:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
805 PM CDT SUN AUG 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TORNADO 1 NW PRINSBURG 44.95N 95.21W
08/28/2022 KANDIYOHI MN TRAINED SPOTTER
TRAINED SPOTTERS REPORTED TORNADO ON THE
GROUND WEST OF PRINSBURG.
&&
TDHTornado, Chippewa
- When
- August 28, 7:05 PM CST to 7:07 PM CST
- Where
- Chippewa County, 2.8 mi SE of Bunde to 3.32 mi SE of Bunde
- Rating
- EF0
- Path length
- 0.62 mi
- Path width
- 25 yd
- Continued into
- Kandiyohi, Mn (MPX)
- Reported by
- Storm Chaser
- Coordinates
- 44.900, -95.261
Storm chaser video showed the tornado touched down in a field in Chippewa County and hit a tree, taking down large branches. It continued moving across a bean field, then moved across a road and tracked into Kandiyohi County, where it entered a corn field and eventually dissipated.
Tornado, Kandiyohi
- When
- August 28, 7:07 PM CST to 7:08 PM CST
- Where
- Kandiyohi County, 3.21 mi SW of Prinsburg to 3.05 mi SW of Prinsburg
- Rating
- EF0
- Path length
- 0.24 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 44.899, -95.249
Storm chaser video showed a tornado that touched down in a field in Chippewa County, where it hit a tree and took down large branches. It continued moving across a bean field, then moved across a road and tracked into Kandiyohi County, where it entered a corn field and eventually dissipated.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, August 28, 2022$252,000 · 1.5 in hail · 7 events
- Flooding and Heavy Rain in Florida, August 28, 2022$38,000 · 9 events
- Flood and Hail in Illinois, August 28, 20221.5 in hail · 20 events
- Hail and Damaging Winds in Oklahoma, August 28, 2022$16,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Minnesota, August 28, 20221 in hail · 5 events
- Hail in Minnesota, August 28, 20221.75 in hail · 4 events
- Damaging Winds in Wisconsin, August 28, 202260 kt wind · 4 events
- Flash Flood and Damaging Winds in Texas, August 28, 202250 kt wind · 3 events
- Waterspout in Gulf of Mexico, August 28, 20222 events
- Waterspouts in South Atlantic Coastal Waters, August 28, 20222 events
- Damaging Winds in Illinois, August 28, 202256 kt wind · 2 events
- Debris Flow and High Wind in Colorado, August 28, 2022$250 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051049, 1044207.